Dr. Wissam Deeb was interviewed by CBS News for a segment on Lead acetate that is found in some men’s hair dye products. Dr. Deeb recently published an article about a patient who presented with neuropathy and it was noted to be most likely related to his use of a lead containing hair dye product. His symptoms and examination normalized after he stopped using the product.
To watch the news clip click here! – look for Dr. Deeb at the 2:30 minute mark!
Middle aged man presented for a subacute onset of numbness in the legs. Examination was consistent with a length-dependent neuropathy and EMG/NCS was positive for axonal neuropathy. Laboratory testing revealed a slightly elevated lead level (~4 times higher than the normal, though lower than the safety limit). The patient reported that he is using a hair dye on his beard and that product contains lead acetate. Due to these findings he stopped the use of the product. 6 months following the discontinuation, he had significant improvement of his symptoms. At 1 year follow-up his symptoms have completely resolved, his lead level and EMG/NCS normalized.